Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 6, NWS Gaylord, MI
NWS Gaylord, MI issued this beach hazards statement at Aug 19, 2023, 2:32 AM EDT for Mackinac County, Michigan. It took effect at Aug 19, 2023, 12:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2023, 2:32 AM EDT (06:32 UTC)
- In effect from
- Aug 19, 2023, 12:00 PM EDT
- Expired
- Aug 20, 2023, 2:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Gaylord, MI
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WHUS43 KAPX 190632 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 232 AM EDT Sat Aug 19 2023 MIZ095-191445- /O.NEW.KAPX.BH.S.0006.230819T1600Z-230820T0600Z/ Western Mackinac- 232 AM EDT Sat Aug 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... * WHAT...High waves of 3 to 5 feet and strong currents leading to dangerous swim conditions expected. * WHERE...Western Mackinac County. * WHEN...From noon EDT today through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MJG
3 follow-up statements
020 WHUS43 KAPX 191505 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1105 AM EDT Sat Aug 19 2023 MIZ095-192315- /O.CON.KAPX.BH.S.0006.230819T1600Z-230820T0600Z/ Western Mackinac- 1105 AM EDT Sat Aug 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High waves of 3 to 5 feet and strong currents leading to dangerous swim conditions expected. * WHERE...Western Mackinac County. * WHEN...From noon EDT today through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
419 WHUS43 KAPX 191933 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 333 PM EDT Sat Aug 19 2023 MIZ095-200345- /O.CON.KAPX.BH.S.0006.000000T0000Z-230820T0600Z/ Western Mackinac- 333 PM EDT Sat Aug 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WHAT...High waves of 3 to 5 feet and strong currents leading to dangerous swim conditions expected. * WHERE...Western Mackinac County. * WHEN...From noon EDT today through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
675 WHUS43 KAPX 200154 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 954 PM EDT Sat Aug 19 2023 MIZ095-200600- /O.CON.KAPX.BH.S.0006.000000T0000Z-230820T0600Z/ Western Mackinac- 954 PM EDT Sat Aug 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WHAT...High waves of 3 to 5 feet and strong currents leading to dangerous swim conditions expected. * WHERE...Western Mackinac County. * WHEN...From noon EDT today through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 2:07 AM EDT, 25 minutes earlier.
Area forecast discussion, Aug 19, 2:07 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
207 AM EDT Sat Aug 19 2023
.NEAR TERM...(Today through Tonight)
Issued at 206 AM EDT Sat Aug 19 2023
High Impact Weather Potential: None expected.
Pattern Synopsis/Forecast: Impressive ridging/heat dome exists
across the nation's midsection at this early hour with closed upper-
level low pressure across New England/Quebec and Hurricane Hillary
making its way towards Baja California in the Pacific. Shortwave
ridge axis centered just upstream will make slow progress overhead by
tonight into early Sunday. At the surface, high pressure over the
Ohio Valley will make very slow eastward progress through the near-
term forecast period...generally becoming centered near the mid-
Atlantic states by 12z Sunday.
Primary Forecast Concerns: Temperature/wind trends.
Little in the way of sensible weather is anticipated across northern
Michigan today through tonight. Certainly a chilly start to the day,
but that will give way to warming temperatures today on the heels of
increasingly breezy southwest winds. High temps largely in the 80s,
save for marine influenced areas of western Mackinac County where
the beaches along US-2 may struggle to get much past the low 70s.
While skies should technically be mostly sunny today, do expect some
haziness to prevail with more filtered sunshine thanks to a return
of upper-level smoke from Canadian wildfires. Nearly all smoke-
allowing hi-res guidance has been fairly consistent with higher
concentrations spreading back across northern Michigan today --
especially this morning through mid-late afternoon.
Southwest winds continue tonight with temperatures remaining fairly
mild...generally in the 60s with some low 70 degree lows not out of
the question across northwest lower.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 206 AM EDT Sat Aug 19 2023
High Impact Weather Potential: Slight chance for thunderstorms
Sunday afternoon across parts of northern lower Michigan.
Pattern Forecast: Generally higher surface pressure remains in place
through the first half of Sunday; however, some changes are in the
offing as an elongated cold front draped from near Hudson Bay
southwestward into the mid-MS Valley at the start of the period will
trek northwest to southeast across northern Michigan during the day.
This boundary should largely clear the forecast area by Sunday
evening with surface high pressure building back into the region for
Sunday night - Monday.
Primary Forecast Concerns: Low shower/storm chances Sunday ahead
of/along the aforementioned cold front.
Warming temperatures will remain the rule to wrap up the weekend on
Sunday, although just how warm any specific location gets will
largely hinge on cold frontal timing. If the boundary is slow
enough, not crossing parts of northern lower until mid-late
afternoon, it remains conceivable that parts of the area will warm
into the upper 80s to low 90s -- especially northeast lower under
the influence of downsloping winds. This scenario would also help
promote better chances of breaking the cap that's progged to be in
place in advance of the front...in an environment characterized with
mid-60s dew points leading to upwards of 1,250-1,500+ J/KG MLCAPE
coinciding with deep layer shear circa 30 knots. That'd be
sufficient to at least mention the possibility of a few strong
storms. That said, confidence in all of this coming together just
right remains low with a better likelihood of a mainly dry frontal
passage. Not enough support to remove the inherited slight chance
PoPs across northern lower, and in fact, did expand them just a
touch to include a broader area.
Winds turn northwesterly post frontal passage, but diminish quite
a bit Sunday night as surface high pressure oozes back into the
region from the northwest. Cooler (more seasonable) temperatures
return for Monday with highs spanning the 70s under partly sunny
skies.
&&
.LONG TERM...(Monday night through Friday)
Issued at 206 AM EDT Sat Aug 19 2023
High Impact Weather Potential...Minimal.
Longwave midlevel ridging will continue across the central United
States for the majority of the work week. High pressure will
continue to build through Thursday, keeping chances of precipitation
low at this time and temperatures remaining near normal for late
August. Somewhat better chances of showers and storms will return
for the latter half the work week as a toughing pattern begins to
develop to the north of the CWA.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM EDT Fri Aug 18 2023
High pressure centered south of Michigan will slowly slide
eastward thru the Ohio Valley over the next 24 hours. Strong
subsidence and dry air thru the column will maintain clear skies
and solid VFR conditions thru Saturday night. light/variable winds
overnight will become SW at 10 to 20 kts on Saturday.
&&
.MARINE...
Issued at 206 AM EDT Sat Aug 19 2023
Occasionally gusty southwest winds expected today with Small Craft
Advisory conditions anticipated across much of northern Lake
Michigan from midday into this evening. Southwest winds remain a
touch breezy tonight into early Sunday before turning more
northwesterly Sunday afternoon behind a passing cold front. Perhaps
a brief period of additional SCA conditions later Sunday, especially
near Whitefish Bay.&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...Small Craft Advisory from noon today to 5 AM EDT Sunday for
LMZ341.
Small Craft Advisory from noon today to 11 PM EDT this evening
for LMZ344>346.
LS...NONE.
&&
NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...MLR
MARINE...MJGHazardous weather outlook, Aug 18, 9:39 PM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 939 PM EDT Fri Aug 18 2023 MIZ016>018-020>036-041-042-086>088-095>099-200145- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 939 PM EDT Fri Aug 18 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200145- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 939 PM EDT Fri Aug 18 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:10 AM EDT | Small Craft Advisory | APX | 24 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.